Most medications will have a list of possible side effects, and certain medications can cause changes to the hair, some causing hair loss. Today we’re taking a look at Accutane, the common drug to treat acne to see what affects this could have on your hair.
What is Accutane?
Accutane is a prescription medication that is used to treat severe cystic acne, also known as nodular acne. The medication is usually prescribed once a person has not responded to other treatment such as benzoyl or minocycline. The drug works by decreasing sebum (facial oil) production.
How will Accutane affect my hair?
Accutane is the brand name of Isotretinoin, which is the drug used to treat acne. Isotretinoin is a synthetic form of Vitamin A that helps to suppress the production of sebum into the skin, which, in turn, reduces acne.
Accutane has a number of possible side effects, some of which can contribute to the thinning of hair. Isotretinoin can affect the hair shafts and hair follicles, which can change the hair growth cycle and over time cause the hair to thin.
Will Accutane hair loss stop?
For most, any hair loss due to taking Accutane is temporary, over time the hair should thicken again. However, a study from 2013 has highlighted that hair loss is temporary, although, hair thinning can continue after the treatment has stopped.
Can I reduce Accutane hair loss?
If you are taking Accutane you can take steps to reduce hair loss whilst taking the drug. You could concentrate on reducing stress, increasing your intake of vitamin B and improving the general care of your hair (reduce heat, avoid chemicals, be careful when brushing). These are factors that anyone can consider in order to take care of their hair as best as possible.
One big change that could help to reduce hair loss is to adjust your dosage of Accutane, however, this is something you would have to discuss as your GP. It is important to remember that your GP will prescribe you medication and would have considered the potential side effects.